Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 253, NWS Aberdeen, SD

August 22, 2025Hughes County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2025, 3:28 AM CDT for Hughes County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2025, 3:28 AM CDT (08:28 UTC)
Expired
Aug 22, 2025, 4:15 AM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hughes County, SD

The radar

The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-6.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 12:27 AM CDT, 3 hours 1 minute earlier. Its key messages:

  • The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms.
  • There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas.
  • Temperatures Saturday through Tuesday of next week will run about 10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s.
Area forecast discussion, Aug 22, 12:27 AM CDT, 3 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1227 AM CDT Fri Aug 22 2025

.KEY MESSAGES...

- The passage of a low pressure system and cold front late this
  afternoon through tonight will bring a 40 to 70 percent chance
  of precipitation, with a slight risk (level 2 out of 5) of
  severe storms.

- There is the potential for multiple rounds of storms in eastern
  South Dakota, across locations that have recently experienced
  flooding. A flood watch has been posted for these areas.

- Temperatures Saturday through Tuesday of next week will run
  about 10 to 15 degrees below normal, meaning highs is the 60s
  and 70s with lows in the 40s and 50s.

&&

.UPDATE...
Issued at 1225 AM CDT Fri Aug 22 2025

Updated discussion for the 06Z TAFs below.

UPDATE Issued at 813 PM CDT Thu Aug 21 2025

Initial supercell went up this afternoon on a cold frontal
boundary just north of Roberts county and eventually drifted
southeastward and now moving south-southeastward through Big
Stone County. Initially producing a tornado along/near the state
line east of the Dakota Magic Casino, this storm has had a history
of strong rotation. Other storms have since developed where OFB's
and the frontal boundary have collided and are merging with the
original storm (now over Big Stone County) to produce a line of
cells. Torrential rain (potentially 2in/hr type rain) has also
been accompanying these storms this afternoon/evening.
Fortunately, storms have stayed moving and not so much training
over the eastern forecast zones, so the flash flooding potential,
up until now, has been held at bay.

Heat Advisory was allowed to expire at the top of the hour. Flash
Flood Watch remains in effect through the overnight for expected
second round of storms later tonight. No other changes planned to
tonight at this time.

UPDATE Issued at 642 PM CDT Thu Aug 21 2025

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025

Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.

The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.

Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.

As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas.  Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1225 AM CDT Fri Aug 22 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions throughout the TAF valid period, but thunderstorms
are the main focus. Best confidence for overnight into Friday
morning storms is between now and ~14Z Friday, mainly across the
KPIR/KATY terminals. Can't rule out an isolated shower/storm late
tonight at KMBG/KABR as well. Post-frontal winds will become
northerly at KATY overnight leaving all four TAFS in a northerly
wind with gradually drying conditions Friday morning to around
mid-day.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 AM CDT this morning for SDZ018>023.

MN...None.
&&

UPDATE...MMM
DISCUSSION...07
AVIATION...MMM
Hazardous weather outlook, Aug 21, 1:44 PM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
144 PM CDT Thu Aug 21 2025

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Late afternoon and evening thunderstorms come with a slight (2 out of 5)
risk, mainly for large hail and damaging winds. We also cant rule
out an isolated tornado up in far northeast South Dakota and western
Minnesota either. Another round of storms is possible as the boundary
shifts south overnight mainly along and south of highway 212 with a
continuation of a large hail/high wind risk. A third round of storms
is then expected to come in from the west during the early morning
hours Friday. Overall a marginal (1 out of 5) risk of severe weather
with this round.

With the potential for multiple rounds of storms, heavy rain and
flooding is not out of the question, especially in areas hard hit
and saturated from this summers rains. The primary focus area of
concern is along and south of highway 212 in eastern South Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003-004-009-015-221845-
Corson-Campbell-Walworth-Dewey-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and weak storms will pass through north central South Dakota
during the afternoon and a second round early Friday morning. Aside
from lightning, the risk for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Local storm report, Aug 21, 10:15 PM CDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1015 PM CDT Thu Aug 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Flood            1 WNW Watertown         44.91N 97.12W
08/21/2025                   Codington          SD   Trained Spotter

            Reports of street flooding in Watertown.

&&

SD
Local storm report, Aug 21, 10:21 PM CDT, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1021 PM CDT Thu Aug 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     Flood            1 ESE Watertown         44.90N 97.09W
08/21/2025                   Codington          SD   Public

            Report of additional street flooding in
            Watertown.

&&

SD
Special weather statement, Aug 21, 10:40 PM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1040 PM CDT Thu Aug 21 2025

SDZ020-022-023-220415-
Hamlin SD-Deuel SD-Codington SD-
1040 PM CDT Thu Aug 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEUEL...
NORTHEASTERN HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES THROUGH 1115
PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm near
Castlewood, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clear Lake, Castlewood, Claremont Colony, Bemis, and Poinsett Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4454 9681 4454 9683 4480 9711 4490 9698
      4474 9658
TIME...MOT...LOC 0339Z 308DEG 13KT 4480 9698

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Aug 22, 12:44 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1244 AM CDT Fri Aug 22 2025

SDZ037-220630-
Hand SD-
1244 AM CDT Fri Aug 22 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HAND COUNTY THROUGH
130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Lawrence, or over Miller, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Miller, St. Lawrence, and Vayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4455 9911 4465 9906 4463 9871 4433 9871
TIME...MOT...LOC 0544Z 295DEG 26KT 4453 9895

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Local storm report, Aug 22, 1:03 AM CDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
103 AM CDT Fri Aug 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     Flood            1 E Rauville            44.97N 97.06W
08/22/2025                   Codington          SD   Emergency Mngr

            Water covering Interstate 29 at mile marker
            183. One auto accident with not injuries,
            but vehicle floated away. North and
            southbound lanes of the interstate currently
            detoured.

&&

RV
Special weather statement, Aug 22, 3:18 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
318 AM CDT Fri Aug 22 2025

SDZ033-035-045-048-220845-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
318 AM CDT Fri Aug 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JONES...
SOUTHWESTERN STANLEY...NORTHWESTERN HUGHES AND NORTHWESTERN LYMAN
COUNTIES THROUGH 345 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wendte, or 11 miles west of Fort Pierre, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pierre, Fort Pierre, Overlook Rec Area, Van Metre, West Shore Rec
Area, and Wendte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4415 10090 4436 10095 4449 10032 4412 10024
TIME...MOT...LOC 0818Z 261DEG 30KT 4431 10060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Vipond

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:07 PM CDTSevere Thunderstorm WarningABRGrant, Roberts53 min
Aug 21, 7:49 PM CDTSevere Thunderstorm WarningABRGrant, Roberts26 min
Aug 21, 8:12 PM CDTSevere Thunderstorm WarningABRGrant, Roberts48 min
Aug 21, 8:58 PM CDTSpecial Weather StatementABRCodington, Grant32 min
Aug 21, 9:30 PM CDTSpecial Weather StatementABRCodington30 min
Aug 21, 9:56 PM CDTSpecial Weather StatementABRCodington, Deuel49 min
Aug 21, 10:16 PM CDTAreal Flood WarningABRCodington, Deuel, Grant14 hr
Aug 21, 10:40 PM CDTSpecial Weather StatementABRDeuel35 min
Aug 22, 12:17 AM CDTSevere Thunderstorm WarningABRHand38 min
Aug 22, 12:44 AM CDTSpecial Weather StatementABRHand46 min
Aug 22, 3:18 AM CDTSpecial Weather StatementABRStanley27 min
Aug 22, 3:51 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hughes, Hyde, Lyman, Stanley39 min
Aug 22, 5:00 AM CDTRiver Flood WarningABRCodington23 hr
Aug 22, 5:04 AM CDTRiver Flood WarningABRCodington37 hr
Aug 22, 9:56 AM CDTRiver Flood WarningABRHamlin5 days
Aug 22, 10:55 AM CDTRiver Flood WarningABRCodington26 hr
Aug 22, 12:55 PM CDTRiver Flood WarningABRCodington44 hr
Aug 21, 7:24 PM CDTTornado WarningABRBig Stone36 min
Aug 21, 7:58 PM CDTTornado WarningABRBig Stone32 min
Aug 21, 8:22 PM CDTTornado WarningABRBig Stone30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.